What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 29, 8:45 PM EST, 55 minutes earlier.
Area forecast discussion, May 29, 8:45 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
945 PM EDT Mon May 29 2017
.SYNOPSIS...
A series of disturbances in southwest flow aloft will track across
the Carolinas through Tue. A cold front will settle across VA and NC
Wed night.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 945 PM Monday...
A couple of very strong cells are crossing the Sandhills, within an
environment of somewhat low LCLs and around 50 kts of deep layer
shear, but weak low-level shear and marginal instability. These
cells have exhibited deep broad rotation, but the weak and
unfavorable low level wind field, and the lack of a focus/boundary
to concentrate any low level vorticity, do not appear to
support any significant spinup at the surface. While strong wind
gusts remain possible, hail development will continue to be limited
by poor mid level lapse rates. Will continue to monitor these cells
as they move into a better CAPE environment with sufficient
effective shear. Otherwise, widespread showers and embedded thunder
prompted by a subtle mid level perturbation and weak upper
divergence will continue to spread across central NC over the next
several hours. Will carry likely to categorical pops over much of
the CWA through the rest of the tonight, with chances progressing
eastward with time. Observations and trends support lows of 64-69
with cloudy skies. -GIH
Earlier discussion from 115 pm: A plume of enhanced 925-850 mb
moisture advecting into central NC from the W/SW amidst strong
insolation and modest mid-level lapse rates (~6.0C/km) is expected
to yield 1000-1500 J/kg MLCAPE with no CINH by peak heating this
afternoon. W/regard to forcing, numerous perturbations were noted in
WSW flow aloft upstream of the Carolinas at 17Z. A series of the
aforementioned disturbances are progged to track ENE across the
Carolinas this aft/eve into tonight. In the lower levels, a
developing thermal trough over the NC Piedmont this afternoon should
help serve as a focus for development once CINH has eroded,
particularly if a weak/broad low forms over central SC/NC as some of
the latest 12Z guidance suggests.
With the above in mind, expect convection to develop across the W/SW
Piedmont by late afternoon. Given an environment characterized by
steep low-level lapse rates (0-3km ~8c/km) and moderate DCAPE (~1000
J/kg) in a westerly flow regime, it seems likely that convection
will grow upscale along outflow and propagate east across central NC
by late evening (~03Z), with the relative best chance along/south of
Hwy 64. Additional convection is progged to develop over southwest
NC/upstate SC (upstream of the initial activity) this evening as
additional disturbances in WSW flow aloft track across a moist
/conditionally unstable/ airmass in place over the region. As a
result, it is possible that convection could persist past midnight
into the 06-09Z time-frame, primarily along/south of Hwy 64. Deep
layer shear and moderate destabilization will be sufficient for
supercellular organization with initial activity that develops this
aft/eve, with a primary threat of damaging winds and severe hail
(the latter of which may be tempered by modest mid-level lapse
rates). With steep low-level lapse rates and moderate DCAPE expected
this afternoon, activity is likely to grow upscale along outflow
with time. This suggests the primary severe threat will transition
to damaging winds late this afternoon and early evening.
Expect highs ranging from the mid 80s far NW Piedmont to lower 90s
Sandhills and SE Coastal Plain. Lows tonight in the 60s, coolest
N/NW and warmest S/SE. -Vincent
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 230 PM Monday...
Tuesday and Tuesday night: Upper low over Ontario will move very
little over the next couple of days, with a gradual NEWD wobble over
James Bay region by Tuesday night. The evolution of this
evening/tonight's convection may leave behind a surface
trough/thermal-moisture boundary across eastern/southeastern NC,
while also serving to modulate buoyancy due to convective
overturning. So will have to wait and see how that plays out as
models show weak to to moderate instability developing Tuesday
afternoon in response to strong insolation/steep low-level lapse
rates. While insolation alone could allow for some isolated
convection to develop across central NC, the primary convective
trigger Tuesday afternoon/evening will be with any shortwave
impulse(s) or MCV(s) ejecting NEWD from the MCS blob currently over
the western GOM. POPS/rain chances look to range from slight to
small chance across the NW to good/high chance across the east.
While, deep layer shear won't be as favorable as in previous days,
30-35 kts will still be sufficient to support a few strong to severe
multicell clusters during peak heating.
Highs ranging from lower to mid 80s north to mid/upper south, high
dependent on convective evolution. Lows in the lower 60s NW to upper
60s/near 70 south.
Wednesday and Wednesday night: The closed low over Ontario/James Bay
will get reinforced by another closed cyclone diving SE out of
central Canada. Shortwave energy rotating through the base of the
mean trough will push a cold front into the region from the
northwest Wednesday evening/night, which will allow for a continued
threat of scattered showers and storms area-wide Wednesday. Pre-
storm environment in place across central NC on Wednesday will be
very similar to Tuesday, thus a few strong to severe storm clusters
are possible, especially across the NW Piedmont where arrival of low-
level frontal zone will better coincide with more favorable diurnal
timing. Highs in the mid to upper 80s. Lows slightly cooler below
the front. Lows around 60 NW to mid 60s SE.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 230 PM EDT Monday...
Weak high pressure building into the area in the wake of the cold
frontal passage Wednesday night, will advect drier more stable air
advecting in from the WNW, potentially keeping central NC convection
free on Thursday. However, these dry conditions look to be short-
lived with the return of moist low-level SWLY and potential
shortwave disturbances ejecting east from the Southwest US. Rain
chances look to increase even further through the weekend, in
response to height falls aloft and under the increasing influence of
cyclonic flow aloft as the the upper trough amplifies across the NE
US, sending a cold front southward into the region late Saturday and
into Sunday. Temperatures should hover around normal, falling to
below normal on Monday as high pressure builds into the region from
the northwest.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 750 PM EDT Monday...
A series of disturbances in southwest flow aloft, including a couple
now near CLT and the upstate of SC, respectively, will move newd
across central NC tonight. A shield of VFR to MVFR rain, and leading
edge scattered thunderstorms, will consequently overspread the
forecast area through 04Z, then linger overnight. MVFR ceilings
and/or visibility restrictions will be possible, both during the
heavier precipitation and also as the precipitation ends and mid
level clouds clear from wsw to ene late tonight-early Tue. Any sub-
VFR ceilings during the morning are expected to lift and scatter
between 13-15Z, with VFR conditions and light wsw surface winds
expected on Tue. While there is a very small chance of an afternoon
shower or storm throughout central NC on Tue, the probability of
occurrence at any particularly TAF site is (much) too low to include
in the TAFs at this time.
Outlook: A small chance of diurnal showers and storms, with
associated sub-VFR conditions, will result mainly each afternoon-
evening day through the period, with VFR conditions otherwise
anticipated.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...MWS
NEAR TERM...Hartfield/Vincent
SHORT TERM...CBL
LONG TERM...CBL
AVIATION...MWS
Hazardous weather outlook, May 29, 11:15 AM EST, 10 hours 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
1215 PM EDT Mon May 29 2017
NCZ007>011-021>028-038>043-073>078-083>086-088-089-301615-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
1215 PM EDT Mon May 29 2017
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This Afternoon and Tonight.
Severe thunderstorms capable of producing damaging winds and hail up
to the size of quarters will be possible across portions of central
North Carolina this afternoon and evening. The potential for severe
weather will be greatest along and south of Highway 64 betweeen 5 pm
this afternoon and 11 pm this evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
An isolated severe thunderstorm cannot be ruled out during the
afternoon and evening hours on both Tuesday and Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon and evening.
In the hours before
Special weather statement, May 29, 8:05 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Raleigh NC
905 PM EDT MON MAY 29 2017
NCZ083-084-300200-
Richmond NC-Anson NC-
905 PM EDT MON MAY 29 2017
...A strong thunderstorm will affect portions of southeastern
Richmond and southern Anson Counties Until 1000 PM EDT...
At 904 PM EDT, Doppler radar was tracking A strong thunderstorm near
Chesterfield, or 11 miles south of Wadesboro, moving east at 30 mph.
Wind gusts up to 45 mph will be possible with this storm.
Locations impacted include...
Rockingham, Hamlet, Dobbins Heights, Morven, McFarlan, East
Rockingham, Diggs and Sandhills Game Land.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wind gusts as high as 45 mph are capable of knocking down small or
weakened trees and blowing around trash cans, potted plants, lawn
furniture and other light outdoor objects.
&&
LAT...LON 3488 8025 3504 7963 3499 7957 3494 7959
3491 7956 3485 7963 3482 7962 3480 7971
3481 8030
TIME...MOT...LOC 0104Z 256DEG 27KT 3481 8014
26Local storm report, May 29, 8:30 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
930 PM EDT MON MAY 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM TSTM WND GST 1 SSW WHISPERING PINES 35.24N 79.39W
05/29/2017 M43 MPH MOORE NC AWOS
KSOP PK WND 30037/0059.
&&Special weather statement, May 29, 8:53 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Raleigh NC
953 PM EDT MON MAY 29 2017
NCZ084>086-300245-
Scotland NC-Richmond NC-Hoke NC-
953 PM EDT MON MAY 29 2017
...A strong thunderstorm will affect portions of Scotland...
southeastern Richmond and southern Hoke Counties Until 1045 PM EDT...
At 952 PM EDT, Doppler radar was tracking A strong thunderstorm near
Hamlet, or 9 miles southeast of Rockingham, moving east at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Laurinburg, Raeford, Hamlet, Antioch, Dobbins Heights, Wagram,
Gibson, East Laurinburg, Laurel Hill and Rockfish.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
As a precaution, seek shelter in a nearby building or vehicle. Wind
gusts as high as 50 mph are capable of knocking down small or
weakened trees and blowing around trash cans, potted plants, lawn
furniture and other light outdoor objects.
&&
LAT...LON 3480 7968 3481 7974 3493 7973 3503 7908
3497 7904 3495 7904 3483 7919 3484 7935
3482 7936 3477 7933 3475 7961
TIME...MOT...LOC 0152Z 263DEG 33KT 3486 7962
26Special weather statement, May 29, 9:01 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1001 PM EDT MON MAY 29 2017
NCZ042-077-078-088-089-300300-
Johnston NC-Sampson NC-Harnett NC-Wayne NC-Cumberland NC-
1001 PM EDT MON MAY 29 2017
...A cluster of strong thunderstorms will affect portions of
southeastern Johnston...northern Sampson...southeastern Harnett...
southern Wayne and northeastern Cumberland Counties Until 1100 PM
EDT...
At 959 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms extending from 2 miles south of lillington to 1 mile
west of Fayetteville. Movement was east at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Fayetteville, Goldsboro, Clinton, Fort Bragg, Dunn, Mount Olive,
Godwin, Erwin, Eastover and Stedman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
As a precaution, seek shelter in a nearby building or vehicle. Wind
gusts as high as 50 mph are capable of knocking down small or
weakened trees and blowing around trash cans, potted plants, lawn
furniture and other light outdoor objects.
&&
LAT...LON 3503 7897 3517 7896 3533 7876 3539 7787
3519 7802 3518 7807 3519 7816 3509 7817
3508 7816 3499 7816
TIME...MOT...LOC 0159Z 269DEG 37KT 3527 7895 3509 7908
26Local storm report, May 29, 9:26 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1026 PM EDT MON MAY 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM TSTM WND GST 2 S BONNIE DOONE 35.07N 78.96W
05/29/2017 E50 MPH CUMBERLAND NC TRAINED SPOTTER
ESTIMATED GUST REPORTED AT MORGANTON RD. AND
ALL AMERICAN FWY.
&&Local storm report, May 29, 9:28 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1028 PM EDT MON MAY 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM TSTM WND GST 4 ENE HOPE MILLS 34.99N 78.88W
05/29/2017 M44 MPH CUMBERLAND NC ASOS
KFAY PK WND 29038/0208.
&&